Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 71, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2009, 9:40 PM CDT for Graham County, Norton County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 15, 2009, 9:40 PM CDT (02:40 UTC)
- Expired
- Jun 15, 2009, 9:57 PM CDT
- In force
- 17 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Graham County, KS, Norton County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 3:34 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2193 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 757 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- -0.3
- Supercell composite
- -1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:25 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 15, 6:25 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 525 PM MDT MON JUN 15 2009 .DISCUSSION... 230 PM MDT MON JUN 15 2009 MAIN FORECAST CONCERNS ARE THE POSSIBILITIES OF SEVERE THUNDERSTORMS TONIGHT WITH LINGERING CHANCES OF THUNDERSTORMS THE NEXT COUPLE OF DAYS. AMAZINGLY HIGH WIDESPREAD DEWPOINTS WELL INTO THE 60S ACROSS NORTHWEST KANSAS EXTEND INTO FAR EASTERN COLORADO AND SOUTHWEST NEBRASKA. THAT MOISTURE COMBINED WITH HIGH TEMPERATURES MAINLY IN THE 80S WILL PRODUCE A VERY UNSTABLE ATMOSPHERE THAT WILL BE RIPE FOR THUNDERSTORM DEVELOPMENT TODAY. A SHORT WAVE TROUGH LIFTS OUT ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON TO ASSIST THUNDERSTORM DEVELOPMENT. WITH A SURFACE STATIONARY FRONT ACROSS THE FORECAST AREA AS A FOCUS WITH PLENTY OF SHEAR ALSO AVAILABLE...EXPECT THUNDERSTORMS TO BECOME SEVERE THIS AFTERNOON AND EVENING. THERE WILL BE LINGERING POSSIBILITIES OF THUNDERSTORMS TUESDAY AFTERNOON AND EVENING ADDITIONAL WEAK SHORT WAVES LIFT NORTHEAST ACROSS THE REGION AS THE RIDGE AMPLIFIES WEDNESDAY OVER THE SOUTHERN AND CENTRAL PLAINS. TEMPERATURES WILL WARM INTO THE 90S BY THE MIDDLE OF THE WEEK AND WILL MODERATE A COUPLE OF DEGREES AS THE NEXT UPPER SHORT WAVE TROUGH MOVES ACROSS THE CENTRAL AND NORTHERN HIGH PLAINS LATE IN THE WEEK WITH ANOTHER AMPLIFICATION OF RIDGE OVER THE CENTRAL U.S. DURING THE WEEKEND. LOCKAHRT && .AVIATION... 524 PM MDT MON JUN 15 2009 FOR THE 00Z TAF CYCLE...GENERAL VFR CONDITIONS EXPECTED FOR BOTH SITES, BUT CONVECTION DEVELOPING AT THIS TIME SHOULD AFFECT BOTH SITES AT SOME POINT THIS EVENING, AND MVFR CONDITIONS MAY ENSUE DURING STRONGER STORMS. ALSO, POTENTIAL DOES EXIST FOR SOME FOG AND LOW STRATUS SIMILAR TO PREVIOUS NIGHTS. WINDS WILL CONTINUE TO BE RELATIVELY LIGHT AND VARIABLE FOR TAF CYCLE...AGAIN WITH THE EXCEPTION OF PASSING CONVECTIVE ACTIVITY THIS EVENING. GJG && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR KSZ002>004-014>016. NE...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR NEZ080-081. CO...NONE. &&
Hazardous weather outlook, Jun 15, 11:30 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT MON JUN 15 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1030 AM MDT MON JUN 15 2009 /1130 AM CDT MON JUN 15 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE EXPECTED. VERY LARGE HAIL...POSSIBLY IN EXCESS OF TENNIS BALL SIZE ARE POSSIBLE WITH THE STRONGEST STORMS. AN INCREASED THREAT FOR A FEW TORNADOES WILL ALSO DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ALONG AND NORTH OF A WARM FRONT WHICH IS EXPECTED TO DEVELOP ALONG A LINE FROM NEAR TRIBUNE EASTWARD ALONG HIGHWAY 96. AS THUNDERSTORMS MOVE EAST AND INCREASE IN COVERAGE TONIGHT... LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE. LOCATIONS THAT RECEIVED HEAVY RAIN YESTERDAY MAY EXPERIENCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS MAY DEVELOP TUESDAY NIGHT AND LINGER INTO EARLY WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE LATE THURSDAY AS A COLD FRONT ARRIVES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND EVENING. JRM
In the hours before
Local storm report, Jun 15, 7:52 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 10 NW ATWOOD 39.91N 101.17W
06/15/2009 E1.75 INCH RAWLINS KS PUBLIC
&&
GJGLocal storm report, Jun 15, 7:54 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
654 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 S ATWOOD 39.80N 101.04W
06/15/2009 E1.00 INCH RAWLINS KS STORM CHASER
&&
024Local storm report, Jun 15, 7:55 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL ATWOOD 39.81N 101.04W
06/15/2009 E1.75 INCH RAWLINS KS LAW ENFORCEMENT
&&
GJGLocal storm report, Jun 15, 8:29 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 11 SSE BENKELMAN 39.90N 101.45W
06/15/2009 E1.00 INCH CHEYENNE KS PUBLIC
&&
024Local storm report, Jun 15, 9:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 7 NW TRENTON 40.25N 101.11W
06/15/2009 E1.50 INCH HITCHCOCK NE PUBLIC
&&
GJGLocal storm report, Jun 15, 9:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT MON JUN 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL SELDEN 39.54N 100.57W
06/15/2009 E1.00 INCH SHERIDAN KS EMERGENCY MNGR
&&
GJGThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:10 PM CDT | Tornado Warning | GLD | Sherman | 35 min |
| Jun 15, 7:33 PM CDT | Tornado Warning | GLD | Rawlins | 57 min |
| Jun 15, 7:45 PM CDT | Tornado Warning | GLD | Sherman | 45 min |
| Jun 15, 8:10 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 25 min |
| Jun 15, 8:14 PM CDT | Tornado Warning | GLD | Logan, Sherman, Thomas | 17 min |
| Jun 15, 8:22 PM CDT | Tornado Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 53 min |
| Jun 15, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 39 min |
| Jun 15, 9:13 PM CDT | Tornado Warning | GLD | Decatur, Graham, Sheridan | 24 min |
| Jun 15, 9:14 PM CDT | Tornado Warning | GLD | Decatur, Sheridan, Thomas | 35 min |
| Jun 15, 7:07 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 52 min |
| Jun 15, 8:30 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 45 min |
| Jun 15, 9:03 PM CDT | Flash Flood Warning | GLD | Hitchcock | 3 hr |
| Jun 15, 9:15 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock, Red Willow | 34 min |
| Jun 15, 9:43 PM CDT | Flash Flood Warning | GLD | Red Willow | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.